Subscribe

YONGSAN GARRISON, South Korea — It’s called “Robo-trippin,” the term for downing a full bottle of over-the-counter cough syrup and then riding out the LSD-like hallucinations caused by its chemicals.

Seoul American High School students are being warned against taking excessive amounts of cough medicine after a few were hospitalized for overdosing in recent weeks, school and health officials said.

Some medicines contain dextromethorphan, a cough suppressant that causes hallucinations in high dosages but also seizures and death in extreme cases.

In September, a student was admitted to Yongsan’s 121st Hospital during the school day after becoming ill from drinking cough syrup, hospital and school officials said. The student was given activated charcoal, which absorbs the cough syrup and is then expelled.

The high school immediately sent an e-mail to parents “in a calm and efficient way” to warn them about the dangers, said principal Keith Henson.

“Most of the kids here, to be quite frank with you, thought that was an outrageous thing to think about doing,” Henson said.

But even if one student was doing it, that justifies “going through all the motions with the education,” Henson added.

The student had ingested the medicine with others in a group. But officials are warning students “this is not the way to get high or self-esteem,” said Okhee Suh, the health promotion supervisor for military installations in South Korea.

Dextromethorphan is found in more than 140 cold medicines, and some of the most commonly abused ones are Coricidin and Robitussin DM. Other ingredients include Tylenol, aspirin, antihistamines and additives that can cause liver damage and harm other internal organs.

According to a study by Johns Hopkins University, dextromethorphan causes a high described as a state of separation from the environment or an out-of-body experience. Hallucinations, along with vivid dreams involving vision and sounds, can occur.

Officials are working with the Army and Air Force Exchange Service and commissary to restrict minors’ access to cold medicines, Suh said. AAFES and commissary officials could not be reached for comment Friday.

Parents should watch for empty medicine packaging around the home, as it may be a sign their child is abusing something, said Andrea Donoghue, Asia supervisor for the Adolescent Substance Abuse Counseling Service.

The service conducts education programs in Department of Defense schools throughout the Pacific.

Parents also should rely on instinct. If they think something is wrong with their child, Donoghue said, they’re probably correct. Two counselors from the service are available at the high school and accept walk-in clients.

Sign Up for Daily Headlines

Sign-up to receive a daily email of today’s top military news stories from Stars and Stripes and top news outlets from around the world.

Sign up